Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 382, NWS North Platte, NE

July 27, 20084 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 27, 2008, 4:58 PM MDT for 4 counties in Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2008, 4:58 PM MDT (22:58 UTC)
Expired
Jul 27, 2008, 6:00 PM MDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Deuel County, NE, Garden County, NE, Grant County, NE, Keith County, NE

The radar

The North Platte radar (KLNX), 149 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1874 J/kg
Mixed-layer CIN
-363 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 272258
SVRLBF
NEC049-069-075-101-280000-
/O.NEW.KLBF.SV.W.0382.080727T2258Z-080728T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
458 PM MDT SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF CHAPPELL...
  SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF OSHKOSH...
  NORTHWESTERN KEITH COUNTY IN SOUTHWEST NEBRASKA...
  SOUTHWESTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 600 PM MDT

* AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF BOURQUIM HILL
  TO OSHKOSH TO INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD TO
  WINDLASS HILL...OR ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST
  OF OSHKOSH TO OSHKOSH TO 6 MILES SOUTH OF OSHKOSH TO 11 MILES NORTH
  OF BIG SPRINGS...AND MOVING WEST AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OSHKOSH BY 520 PM MDT...
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...DOGTOWN FLATS AND 7
  MILES SOUTHEAST OF DEER LAKE BY 600 PM MDT...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. 
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4169 10257 4182 10200 4139 10198 4139 10196
      4107 10193 4107 10259
TIME...MOT...LOC 2257Z 109DEG 5KT 4162 10214 4143 10228
          4133 10237 4123 10211

$$

CDC
2 follow-up statements
000 
WWUS53 KLBF 272331
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
631 PM CDT SUN JUL 27 2008

NEC049-069-075-101-280000-
/O.CON.KLBF.SV.W.0382.000000T0000Z-080728T0000Z/
DEUEL NE-GARDEN NE-GRANT NE-KEITH NE-
531 PM MDT SUN JUL 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN KEITH...SOUTHWESTERN GRANT...SOUTHERN GARDEN AND
NORTHERN DEUEL COUNTIES...

AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF BLUEWATER
BATTLEFIELD STATE HISTORICAL PARK TO OSHKOSH TO INTERSECTION OF
HIGHWAY 27 AND 9 MILE ROAD...OR ALONG A LINE EXTENDING FROM 12 MILES
NORTHEAST OF OSHKOSH TO OSHKOSH TO 12 MILES SOUTHEAST OF OSHKOSH...
MOVING WEST AT 6 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHWAY 27 MILE MARKER 100 BY 545 PM MDT...
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...HIGHWAY 26 MILE MARKER
  100 AND 8 MILES SOUTHEAST OF DOGTOWN FLATS BY 600 PM MDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4169 10257 4182 10200 4139 10198 4139 10196
      4107 10193 4107 10259
TIME...MOT...LOC 2331Z 109DEG 5KT 4152 10217 4139 10236
          4125 10226

$$

CDC
000 
WWUS53 KLBF 272344
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
644 PM CDT SUN JUL 27 2008

NEC075-272354-
/O.CAN.KLBF.SV.W.0382.000000T0000Z-080728T0000Z/
GRANT NE-
544 PM MDT SUN JUL 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRANT COUNTY IS
CANCELLED...

LAT...LON 4169 10257 4173 10201 4139 10198 4139 10196
      4107 10193 4107 10259
TIME...MOT...LOC 2344Z 109DEG 5KT 4152 10219 4139 10239
          4125 10229

$$

NEC049-069-101-280000-
/O.CON.KLBF.SV.W.0382.000000T0000Z-080728T0000Z/
DEUEL NE-GARDEN NE-KEITH NE-
544 PM MDT SUN JUL 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN KEITH...SOUTHERN GARDEN AND NORTHERN DEUEL
COUNTIES...

AT 538 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF BLUEWATER
BATTLEFIELD STATE HISTORICAL PARK TO OSHKOSH TO INTERSECTION OF
HIGHWAY 27 AND 9 MILE ROAD...OR ALONG A LINE EXTENDING FROM 11 MILES
NORTHEAST OF OSHKOSH TO OSHKOSH TO 12 MILES SOUTH OF OSHKOSH...MOVING
WEST AT 6 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...HIGHWAY 26 MILE MARKER
  100 AND 8 MILES SOUTHEAST OF DOGTOWN FLATS BY 600 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4169 10257 4173 10201 4139 10198 4139 10196
      4107 10193 4107 10259
TIME...MOT...LOC 2344Z 109DEG 5KT 4152 10219 4139 10239
          4125 10229

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:07 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 27, 2:07 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT SUN JUL 27 2008

...FORECAST CHALLENGE IS PRECIPITATION CHANCES IN THE NEAR TERM IN
ASSOCIATION WITH DOLLY...AND TEMPERATURES/PRECIPITATION CHANCES IN
THE EXTENDED...

.SYNOPSIS...
H5 ANALYSIS FROM THIS MORNING NEARLY IDENTICAL TO 24 HRS AGO...WITH
HIGH PRESSURE EXTENDING FROM CALIFORNIA TO FLORIDA. SEVERAL EMBEDDED
SHORTWAVES NOTED WITHIN THE NWRLY FLOW EXTENDING FROM ERN MT INTO
THE OZARKS.

.DISCUSSION...

NEAR TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...MAIN FORECASTING
CHALLENGES IN THE NEAR TERM LIE WITH PRECIPITATION CHANCES WITHIN
THE ACTIVE NWRLY FLOW...AND IMPACTS OF THE REMNANTS OF DOLLY ON
TEMPERATURES FOR MONDAY.

INITIAL THOUGHTS WERE TO LEAVE THE SRN ZONES DRY THIS
EVENING...HOWEVER WEAKENING CAP EVIDENT BASED ON RADAR TRENDS AND
VIS SATELLITE IMAGERY OVER THE PAST HR. CANNOT RULE OUT A DIURNALLY
DRIVEN ISOLATED TSRA IN THE SOUTH THIS EVENING...SO HAD TO INCLUDE
THIS IN THE FCST. BETTER CHANCES FOR TSRAS...SEVERE TSRAS AND
PRECIPITATION CONTINUE IN THE NERN ZONES TONIGHT AS SFC DEW POINTS
REMAIN IN THE LOW 70S...AND THIS LOCATION IS IN THE PROXIMITY OF A
NWD LIFTING WARM FRONT. WILL KEEP MENTION OF PRECIPITATION IN THE
NERN ZONES AFTER MIDNIGHT...AS THE NAM INDICATING THE PRESENCE OF A
LOW LEVEL JET FOCUSED OVER ERN NEBRASKA.

SHIFTING TO MONDAY AND THE POTENTIAL IMPACTS OF DOLLY. MODELS REMAIN
CONSISTENT WITH THEMSELVES FOR THE TRACK OF THIS FEATURE INTO MONDAY
AFTERNOON...HOWEVER THE MODELS DIVERGE ON THE TRACK BETWEEN
SOLUTIONS. THE GFS PREFERS A TRACK OVER KANSAS...WHILE THE NAM LIFTS
THIS FEATURE ACROSS SRN AND SERN NEBRASKA. REGARDLESS...OF MODEL
CHOICE...THE REMNANTS OF DOLLY SHOULD LIFT TO THE SOUTH AND EAST OF
THE CWA TOMORROW AND TOMORROW EVENING. WITH THIS FEATURE PASSING TO
THE SOUTH...MID TO HIGH CLOUDINESS ON THE NRN PERIPHERY OF THE CLOSED
SYSTEM...WILL KEEP TEMPS DOWN SOME IN THE SOUTH MONDAY. WITH THIS
IN MIND...I UNDERCUT GUIDANCE TEMPS 3 TO 5 DEGREES IN THE SOUTH
TOMORROW...SO LOWER 90S INSTEAD OF UPR 90S.

TUESDAY AND WEDNESDAY...DOLLY IS EXPECTED TO EXIT TO THE EAST ON
MONDAY NIGHT. IN ITS WAKE...AN UPPER LEVEL DISTURBANCE WILL ENTER THE
WESTERN DAKOTAS MONDAY AFTERNOON. SFC DEW POINTS NOT AS ROBUST AS THEY HAVE
BEEN OVER THE PAST COUPLE OF DAYS...BUT NONE THE LESS...HIGH ENOUGH
TO SUPPORT CAPES AOA 2000J/KG NORTH OF HIGHWAY 2. WILL FOCUS HIGHEST
POPS IN THESE AREAS AS LOCATIONS FURTHER SOUTH WILL REMAIN FAIRLY
CAPPED. MORE OF THE SAME ON WEDNESDAY AS ANOTHER STRONG DISTURBANCES
LIFTS ACROSS THE DAKOTAS. ONCE AGAIN...THE HIGHEST CAPES AND
STRONGEST INSTABILITY LOCATED ACROSS THE NRN CWA...SO HIGHEST POPS
PLACED THERE. A DRYING TREND IS EXPECTED BEYOND MIDWEEK AS RIDGING
BEGINS TO TRANSITION EAST INTO THE CENTRAL PLAINS FROM THE SRN
ROCKIES.

LONG TERM (THURSDAY THROUGH SATURDAY)...UPR LVL HIGH OVER THE FOUR
CORNERS...WILL TRANSITION EAST THURSDAY...BECOMING ANCHORED ACROSS
THE CENTRAL CONUS BY THE END OF THE WEEK. CONFIDENCE HAS INCREASED
IN THIS FORECAST THIS MORNING AS BOTH LONG RANGE MODEL SOLUTIONS ARE
CONVERGING ON THIS FCST SCENARIO. DRY CONDS...PARTICULARLY ACROSS
THE SRN HALF OF THE CWA...ARE EXPECTED WITH HOT TEMPS EXPECTED
DURING THE PERIOD. TSTM ACTIVITY OVER THE DAKOTAS MAY CLIP THE FAR
NRN AND NERN CWA DURING THE PERIOD...BUT HAVE OPTED TO LEAVE DRY
ATTM AS GUIDANCE POPS REMAIN WELL BELOW CLIMO. NEXT POSSIBLE WEATHER
MAKER ARRIVES LATE SUNDAY/MONDAY OF NEXT WEEK AS A TROF OF LOW
PRESSURE ALOFT TRAVERSES THE NRN TIER OF STATES. SOME TIMING
DIFFERENCES NOTED WITH THE APPROACHING FRONT SUNDAY/MONDAY DEPENDING
ON GFS OR EURO SOLN...SO WILL OPT FOR A DRY FCST ATTM.

&&

AVIATION...
VFR CONDITIONS EXPECTED THE NEXT 24 HOURS...HOWEVER THERE IS SMALL
POSSIBILITY FOR A STRAY THUNDERSTORM TO IMPACT THE TERMINAL SITES.
LOW CHANCES DO NOT WARRANT MENTION AT THIS TIME IN TAF. BEST CHANCES
FOR MVFR/IFR THUNDERSTORMS WILL REMAIN TO THE NORTH AND EAST OF THE
AREA...ALONG STATIONARY BOUNDARY. ALSO PRECIP FROM REMNANTS OF DOLLY
EXPECTED TO REMAIN JUST SOUTH OF KLBF. DO EXPECT TO SEE AN INCREASE
IN MID/HIGH CLOUDS TONIGHT...THIS WILL KEEP TEMPERATURES A LITTLE
WARMER THAN LAST NIGHT AND PREVENT ANY WIDESPREAD FOG OR LOW
STRATUS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

.AVIATION...MASEK
.SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Jul 27, 2:29 PM MDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
329 PM CDT SUN JUL 27 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-282030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
329 PM CDT SUN JUL 27 2008 /229 PM MDT SUN JUL 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO DEVELOP OVER
NORTH CENTRAL NEBRASKA TONIGHT...NORTH AND EAST OF A LINE FROM
AINSWORTH TO BURWELL. THE MAIN THREAT WILL BE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS NEARLY EVERY
AFTERNOON AND EVENING MONDAY THROUGH THURSDAY. ABUNDANT LOW LEVEL
MOISTURE AND UPPER LEVEL DISTURBANCES MOVING ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA WILL FUEL THE CONVECTION.

ON MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
NORTHERN NEBRASKA NORTH OF HIGHWAY 2. THE MAIN THREAT WILL BE
LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 11:26 PM MDTSevere Thunderstorm WarningLBFSheridan34 min
Jul 27, 5:58 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden62 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.